Graedons

Joe Graedon and Dr. Teresa Graedon

Question: I honestly believe you saved my life.

By chance I came across your syndicated column describing reactions to lisinopril.

My jaw dropped!

I had been hospitalized at least eight times for “abdominal obstruction” and had two surgeries: one to remove my appendix, which was found to be pink and healthy; and the other for lysis of adhesions (none found). I had been referred to specialists, scoped up and down, and even went to a specialty clinic. Not one doctor, emergency room or hospital ever connected my symptoms to the lisinopril I was taking.

Since coming off lisinopril, I feel like a new person. I was well again for the first time in years.

Answer: Lisinopril belongs to a class of “pril” blood pressure medications called ACE (angiotensin converting enzyme) inhibitors. While drugs like benazepril, captopril and enalapril are quite effective, they do have some serious side effects.

One that can be life-threatening is called angioedema. In this reaction, a person may find that the lips, tongue and throat swell and can block breathing. Such swelling may also occur in the intestines.

Abdominal angioedema can be hard to diagnose because the symptoms might be mistaken for something else. The swelling can lead to severe stomach cramping, intestinal obstruction and vomiting.

Other readers who have experienced this reaction were initially diagnosed with things like stomach flu, allergies, Crohn’s disease and appendicitis.

•••

Question: I was recently prescribed metformin to control blood sugar. When the dosage increased from one to two times a day, I began to have serious depression.

I had experienced depression many years earlier. Then, the cause was hypothyroidism. After two weeks on Synthroid, I was a new person. Consequently, I knew that this wasn’t just random sadness.

I treated myself as a guinea pig, starting and stopping the medicine three times just to be sure that metformin was really the cause. Each time, it took longer to feel normal again. When I reported this to my internist, she wasn’t aware that this was a side effect.

I have found that increasing my dose of B vitamins, especially vitamin B12, helps the depression somewhat. I’ve had chronic trouble getting enough B12 since I was a teenager, but my doctor monitors my levels.

Answer: Metformin is the most commonly prescribed diabetes drug in the world. It works well, but it can cause vitamin B12 deficiency (Diabetes & Metabolism, November 2016).

Low vitamin B12 levels have been associated with depression (“Fortify Your Life: Your Guide to Vitamins, Minerals and More”).

Other symptoms of B12 deficiency include fatigue, numbness and tingling, sore tongue, palpitations and shortness of breath.

You might ask your doctor to request a methylmalonic acid (MMA) test in addition to your serum B12 blood test. High levels of MMA point to low levels of vitamin B12.

•••

Question: You’ve written about Voltaren gel for arthritis pain. I cannot use this drug, as it causes me severe stomach pain and acid reflux. I wish I could use it for my sore joints.

My aunt died from using an NSAID. It gave her an ulcer that led to infection and death.

I can’t believe we can buy NSAIDs without a prescription in this country. They can kill you and are known to cause ulcers even when people are unaware of the damage until it is too late.

Answer: You are correct that nonsteroidal anti-inflammatory drugs (NSAIDs) such as diclofenac, ibuprofen (Advil, Motrin IB), meloxicam and naproxen (Aleve) can cause stomach ulcers (Expert Review of Gastroenterology & Hepatology, June 2016). Such complications can indeed be deadly.

For most people, occasional use of ibuprofen or naproxen is not highly dangerous. Many people take these medicines daily, however, to ease the pain of arthritis.

We discuss safer options to manage arthritis pain in our eGuide to Alternatives for Arthritis. This online resource is available at www.PeoplesPharmacy.com.

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical

anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.